What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 31, 1:03 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Jul 31, 1:03 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
203 PM EDT Thu Jul 31 2025
.SYNOPSIS...
A cold front will slowly move across the Mid-Atlantic through
Friday. Strong high pressure will build into the area over the
weekend bringing below normal temperatures and humidity. High
pressure weakens into next week while the next front is expected
to slowly approach from the south. Rain chances return by the
middle of next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
Excessively humid conditions are being observed across the
region with dew points well into the 70s to near 80 and PW in
excess of 2 inches (even 70+ Tds over the higher terrain). This
will fuel thunderstorms with very heavy rain through this
evening.
A cold front will sag south into our region through tonight. A
strong shortwave trough will move over our area through this
evening. A persistent southerly flow will provide deep tropical
moisture to help fuel numerous heavy showers and strong to
severe thunderstorms during this time. Dewpoint temperatures in
70s and PWATs of 2.2 to 2.3 inches are anticipated.
Heavy rainfall leading to flash flooding is going to be a major
concern for much of the area. Thunderstorms will be capable of
producing torrential downpours due to high PWATs and efficient
warm cloud processes. Some areas could see multiple rounds of
storms with high-res models indicating slow-moving/erratic
thunderstorms to start, then the main convective push moves by
through this evening. The focus area looks to be east of the
Blue Ridge and along/north of US-50/I-66. These are the regions
where widespread rainfall amounts of 1-2" are expected, with
localized higher amounts of 4-6" possible. This could result in
numerous instances of flash flooding, especially in urban areas
where it could be significant.
The heaviest rainfall is most likely through 8PM. A Flood Watch
remains in effect for portions of the Shenandoah Valley,
northern/central Virginia, and most of Maryland from Washington
County eastward. A Moderate Risk ERO from WPC covers the
entirety of the DC and Baltimore Metro areas and goes up into
PA/NJ. It is extremely important for those traveling during
this evening's commute to be aware of possible flooding. Do not
drive through flooded roadways, find an alternate route to your
destination, or avoid driving during the worst of the weather.
Remember --> Turn Around, Don't Drown!
There will be plenty of instability to sustain thunderstorms.
The severe threat may be somewhat limited due to high freezing
levels and weak mid-level lapse rates, though localized wet
microbursts are likely. A brief tornado or two is possible as
well given enhanced low-level flow in the vicinity of colliding
boundaries and extreme low-level moisture and instability.
Convection wanes later this evening as the front slowly
continues to drift south. On and off showers will be possible
overnight into early Friday.
The leading edge of the front pushes south of the area by Friday
morning, as is noted with the surge of northerly winds across the
area. However, the anafrontal nature of this system will keep
overrunning showers around for most of the day on Friday. As a
result, high temperatures are forecast to be well below normal - in
the mid to upper 70s. A reinforcing trough moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to the
50s to low 60s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
A reinforcing trough of low pressure moves across the area
Friday evening and finally scours out any lingering precip. Much
drier and cooler air surges in Friday night, dropping temps to
the 50s to low 60s.
Saturday will remain below average but not as cool as Friday.
Highs will be near 80 in the eastern half of the region. It will
be dry Saturday into Saturday night in part to high pressure.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Surface high pressure will remain overhead for Sunday and Monday
while a quasi-zonal flow is expected aloft. Dry and cool conditions
for this time of year are most likely to persist along with lower
humidity.
The high will move offshore during the middle portion of next week
while a potent upper-level trough digs across the Great Lakes
through the southeastern CONUS. This will likely tap into southern
stream moisture, and low pressure may impact the area sometime
during the middle portion of next week. Timing is still uncertain,
but rain chances will increase later Tuesday, and especially
Wednesday as southern stream moisture and low pressure possibly
impact the area.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A cold front will sag south into the area through this evening
bringing numerous showers and thunderstorms. These storms are
likely to produce periods of sub-VFR conditions, possibly for
extended periods, at all terminals. This looks to be most
likely through roughly 00Z Fri, though some adjustments are
likely needed as new guidance comes in.
The front will be slow to push through the area, likely being
overhead tonight through much of Friday. As a result, sub-VFR
conditions are likely due to low stratus and maybe some vsby
reductions due to showers/drizzle in the area. The front finally
clears the area Friday night with VFR conditions returning.
VFR conditions and light winds are expected most of the time Sunday
through Monday. There may be some radiation fog during the early
morning hours each day, but confidence is low.
&&
.MARINE...
A cold front will sag south into the area through this evening.
This brings numerous showers and thunderstorms that will pose a
threat to mariners from gusty winds and lightning strikes.
The cold front slowly moves south tonight into Friday. SCA
conditions appear likely behind the front late tonight through
Saturday as northerly winds strengthen. Winds diminish Saturday
night into Sunday.
High pressure will remain nearby for Sunday and Monday, causing an
east to northeast flow. Winds should remain below SCA criteria since
the high will be nearby, minimizing the gradient. However, a few
gusts close to 20 knots are possible along the open waters of the
Chesapeake Bay and lower Tidal Potomac River.
&&
.HYDROLOGY...
A cold front is expected to slowly push southeastward over the
next 12 to 24 hours. This front will push to the south later
this evening and overnight, but not before leaving a mark in the
region of possible severe thunderstorms, as well as flooding
rainfall. Multiple rounds of showers and thunderstorms are
possible. A quick 1 to 2 inches of rain in 30 minutes is
possible in the stronger cells. Given many storms will be slow
movers, 2 to 4 inches of rain is possible within a couple hours.
Flash flooding will become more likely in these areas. While it
is difficult to say with confidence where the heaviest rain
will set up, some locations could see a worst case scenario of 4
to 6 inches of rain. A Flood Watch for flash flooding remains
in effect until 2 AM Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
MD...Flood Watch through late tonight for MDZ003>006-008-011-013-
014-016>018-503>508.
VA...Flood Watch through late tonight for VAZ025>031-036>040-050-
051-053>057-501-502-505>508-526-527.
WV...Flood Watch through late tonight for WVZ050>053-055.
MARINE...Small Craft Advisory from midnight tonight to midnight EDT
Friday night for ANZ530-531-538-539.
Small Craft Advisory from midnight tonight to noon EDT
Saturday for ANZ532-533-540-541.
Small Craft Advisory from 6 AM Friday to midnight EDT Saturday
night for ANZ534-537-543.
Small Craft Advisory from 6 AM Friday to midnight EDT Friday
night for ANZ535.
Small Craft Advisory from 6 AM Friday to noon EDT Saturday for
ANZ536-542.
&&
SYNOPSIS...KLW/DHOF
NEAR TERM...DHOF
SHORT TERM...KLW/DHOF/KRR
LONG TERM...BJL
AVIATION...BJL/KLW/DHOF
MARINE...BJL/KLW/DHOF
HYDROLOGY...LWXHazardous weather outlook, Jul 31, 12:17 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
117 PM EDT Thu Jul 31 2025
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011730-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
117 PM EDT Thu Jul 31 2025
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
A Flood Watch remains in effect through late tonight. Scattered
instances of flooding are expected. There is a potential for
more widespread flooding with considerable impact. Please have a
plan in place to seek higher ground immediately if flash flood
warnings are issued.
A Severe Thunderstorm Watch is in effect for the outlook area
until 8 PM. Damaging wind gusts are the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011730-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
117 PM EDT Thu Jul 31 2025
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
A Flood Watch remains in effect for northern Virginia, the
Virginia Piedmont, the Shenandoah Valley, northern and central
Maryland, and the eastern panhandle of West Virginia through late
tonight. Scattered instances of flooding are expected. There is a
potential for more widespread flooding with considerable impact.
Please have a plan in place to seek higher ground immediately if
flash flood warnings are issued.
A Severe Thunderstorm Watch is in effect for northern Virginia,
northern and central Maryland, the Virginia Piedmont, and
Jefferson County in West Virginia until 8 PM. Damaging wind gusts
are the primary threat. Elsewhere, a few severe thunderstorms are
possible through this evening, with damaging wind gusts being the
primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-011730-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
117 PM EDT Thu Jul 31 2025
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered instances of flash flooding are possible
through this evening.
A few severe thunderstorms are possible through this evening,
with damaging wind gusts being the primary threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jul 31, 3:08 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
408 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Flash Flood 1 SW Potomac 39.02N 77.21W
07/31/2025 Montgomery MD Emergency Mngr
Numerous road closures along River Rd. in Potomac, MD
due to 12 to 18 inches of flowing water over the
roadway.
&&
Event Number LWX2506483
CJLLocal storm report, Jul 31, 3:11 PM EST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
411 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Flash Flood White Marsh 39.38N 76.43W
07/31/2025 Baltimore MD Mesonet
The stream gauge on Honeygo Run near White Marsh
reached flood stage, eventually cresting at 8.3 feet.
This stream rose over 7 feet in less than an hour.
&&
Event Number LWX2506484
CJLLocal storm report, Jul 31, 3:15 PM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
415 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tstm Wnd Dmg 3 N Mount Clifton 38.81N 78.71W
07/31/2025 Shenandoah VA Trained Spotter
Large tree limb snapped.
&&
Event Number LWX2506485
CJLLocal storm report, Jul 31, 3:35 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
435 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM Tstm Wnd Dmg 2 NNE Waynesboro 38.10N 78.89W
07/31/2025 Augusta VA Broadcast Media
Tree down in the 200 block of Dalhousie Rd.
&&
Event Number LWX2506486
CJLLocal storm report, Jul 31, 3:39 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
439 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM Tstm Wnd Dmg Staunton 38.16N 79.07W
07/31/2025 City of Staunton VA Broadcast Media
A few reports of downed trees in the City of Staunton.
&&
Event Number LWX2506487
CJLLocal storm report, Jul 31, 3:50 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
450 PM EDT Thu Jul 31 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Tstm Wnd Dmg 3 N Toms Brook 38.99N 78.44W
07/31/2025 Shenandoah VA 911 Call Center
Tree down near the intersection of Back Road and
Chicory Lane.
&&
Event Number LWX2506488
AVS